Calcium channel blockers intake and psoriasis: a case-control study. Academic Article uri icon

abstract

  • In vitro evidence suggests that intracellular calcium metabolism influences keratinocyte differentiation. However, only a few reports have described exacerbation of psoriasis or psoriasiform eruptions due to intake of calcium channel blockers. We conducted a case-control study to evaluate the association between exposure to calcium channel blockers and psoriasis. Data were obtained through a retrospective assessment of the files of 150 patients hospitalized for psoriasis or psoriasiform eruptions and 150 matched control patients. Exposure to calcium channel blockers was recorded in case and control patients. It was found that 13/150 patients hospitalized for psoriasis consumed calcium channel blockers. Calcium channel blockers were associated with precipitation of new-onset psoriasis (n = 2), as well as with the exacerbation of psoriasis (n = 11). The calcium channel blockers were as follows: nifedipine (n = 10), felodipine (n = 2) and amlodipine (n = 1). The median latent period between the beginning of intake of calcium channel blockers and precipitation or exacerbation of psoriasis was 28 months (range 4-143 months). A stepwise multivariate logistic regression analysis demonstrated that intake of calcium channel blockers was significantly associated with psoriasis, as compared to the control group (p = 0.018). Our study implies a possible role of calcium channel blockers as precipitating or exacerbating factors in patients with psoriasis.

publication date

  • January 1, 2001